Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Los Angeles, CA

January 23, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 23, 2008, 4:46 PM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2008, 4:46 PM PST (00:46 UTC)
Expired
Jan 23, 2008, 7:45 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 59 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 240053
FFWLOX
CAC037-240345-
/O.NEW.KLOX.FF.W.0008.080124T0046Z-080124T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
446 PM PST WED JAN 23 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR THE CORRAL AND CANYON BURN AREAS...
  EXTREME WEST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 745 PM PST

* AT 439 PM PST...DOPPLER RADAR INDICATED HEAVY RAINFALL MOVING INTO 
  THE MALIBU AREA...INCLUDING CORRAL AND CANYON BURN AREAS. RAINFALL 
  RATES WILL EXCEED ONE HALF INCH PER HOUR. THIS RAINFALL IS EXPECTED
  TO CAUSE FLASH FLOODING AND DEBRIS FLOWS IN THE BURN AREA.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3408 11870 3408 11864 3403 11865 3403 11869
      3403 11879 3408 11876
TIME...MOT...LOC 0046Z 180DEG 0KT 3405 11870

$$

KAPLAN/BOLDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 2:10 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 23, 2:10 PM PST, 2 hours 36 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PST WED JAN 23 2008

.SHORT TERM (TODAY-SAT)...WET PATTERN FOR SO CAL THROUGH SUNDAY,
THOUGH TIMING THE INDIVIDUAL BANDS OF PRECIP WILL BE DIFFICULT TO
NEARLY IMPOSSIBLE AS CUTOFF LOWS MEANDER OFF THE CENTRAL CALIFORNIA
COAST. MODELS DONT TYPICALLY HANDLE THESE SITUATIONS TOO WELL AND
SINCE JUST SLIGHT ERRORS IN PLACEMENT OF THE LOWS WILL RESULT IN
LARGE VARIANCES IN PRECIP CONFIDENCE IN THE DETAILS OF THE FORECAST
WILL REMAIN LOW.

CURRENT SYSTEM HAS BEEN BRINGING MODERATE TO HEAVY RAIN FROM THE
WESTERN HALF OF VENTURA COUNTY THROUGH SBA AND SLO COUNTIES AS THE
MAIN RAIN BAND HAS STALLED. MEANWHILE VERY LITTLE RAIN HAS FALLEN SO
FAR IN LA COUNTY. THIS WILL CHANGE LATER THIS AFTERNOON AND EVENING
AS THE UPPER LOW CENTER MOVES INLAND IN RESPONSE TO YET ANOTHER LOW
DROPPING INTO THE TROF TNT AND THU. RAIN SHOULD TAPER OFF LATER
TONIGHT WITH JUST SCATTERED SHOWERS THROUGH MUCH OF THU. SNOW LEVELS
HAVE DROPPED TO UNDER 4000 FEET IN SBA COUNTY AND A SIMILAR DECREASE
IS EXPECTED IN VENTURA AND LA COUNTIES OVERNIGHT AS THE COLDER AIR
ARRIVES. SEVERAL INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS
THROUGH TONIGHT.

MODELS SHOWS ANOTHER IMPULSE ROTATING THROUGH LATE THU AND THU NIGHT
WITH GENERALLY LOWER PRECIP AMOUNTS THAN THE CURRENT SYSTEM.
HOWEVER, THERE WILL BE SOME GOOD INSTABILITY WITH IT AND ANY
THUNDERSTORMS THAT DO DEVELOP COULD DROP SOME BRIEF HEAVY RAIN,
PARTICULALY FROM SBA AND VTU COUNTIES. OROGRAPHICS WILL ALSO HELP
BOOST RAINFALL AMOUNTS ALONG SOUTH FACING SLOPES. HOWEVER, PWS ARE
PRETTY LOW, GENERALLY BETWEEN .50 AND .75 IN AND MODELS KEEP MOST OF
THE MOISTURE BELOW 10000 FT. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED WITH THIS SECOND SYSTEM, WELL HAVE TO EVALUATE THE
POTENTIAL FOR BURN AREA FLASH FLOODING DUE TO THE CONVECTIVE
POTENTIAL AND OROGRAPHIC EFFECTS. SNOW LEVELS WILL REMAIN BETWEEN
3500 AND 4000 FT. PRECIP SHOULD START TO TAPER OFF LATE THU NIGHT.

THINGS GET REALLY TRICKY FRI AND SAT AS THE NEXT UPPER LOW DROPS
INTO THE TROF. THE NAM AND GFS HAVE BEEN TRENDING FURTHER WEST WITH
THIS ONE, KEEPING THE BULK OF THE PRECIP WELL OFFSHORE UNTIL LATE
SAT AFTERNOON OR SAT NT. THE ECMWF IS CONSIDERABLY CLOSER TO THE
COAST AND WETTER, ESPECIALLY ON SAT. PRETTY MUCH IMPOSSIBLE TO SAY
AT THIS POINT WHICH OF THESE POLAR OPPOSITE SOLUTIONS IS CLOSER TO
REALITY. BUR REGARDLESS OF THAT, OCCASIONAL SHOWERS ARE EXPECTED FRI
AND SAT (MORE SO ON SAT) ASSOCIATED WITH GOOD WARM ADVECTION OUT
AHEAD OF THE LOW AND PERSISTENT SOUTHERLY FLOW HELPING THE
OROGRAPHIC EFFECTS. WITH THICKNESSES CLIMBING TO 552 SAT MORNING
LOOK FOR SNOW LEVELS TO RISE DRAMATICALLY FRIDAY THROUGH SATURDAY.

.LONG TERM (SAT NIGHT-WED)...WITH A MAJORITY OF THE MODEL RUNS
SLOWING THE ARRIVAL OF THE WEEKEND STORM, PRECIP CHANCES NOW LOOK
BETTER FOR SAT NIGHT AND SUN THAN THEY DID EARLIER. SNOW LEVELS WILL
BE DROPPING DRAMATICALLY AS THE COLD AIR FINALLY ARRIVES AND
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS. RAIN MAY BE
HEAVY ENOUGH TO CREATE SOME HYDRO PROBLEMS, ESPECIALLY FOR THE BURN
AREAS.

A DRYING TREND IS EXPECTED MON THROUGH WED, THOUGH THE CENTRAL COAST
MAY STILL BE AT RISK FOR SOME LIGHT SHOWERS MONDAY AND WED AS A
COUPLE WEAK IMPULSES MOVE THROUGH IN NORTHWEST FLOW.

&&

.AVIATION...23/1830Z...
RAIN ACTIVITY CONTINUES OVER ALL AIRFIELDS EXCEPT LA COUNTY...WHICH
SHOULD BEGIN TO SEE SOME RAIN STARTING AFTER 20Z TO 22Z. MOST OF THE
AIRPORT WILL RUN MVFR/VFR WILL CIGS ABOVE 025 AND VIS ABOVE
5SM...EXCEPT DURING BRIEF HEAVY RAINFALL UNDER THE STRONGER
CELLS...WITH CIGS NEAR 015 AND VIS NEAR 2SM. LLWS MAY BE A CONCERN
AT KOXR KLAX AND KSBA AT TIMES...BUT CONFIDENCE IS LOW TO WARRANT
MENTION. ONE THUNDERSTORM HAS ALREADY FORMED NEAR KSBA IN THE WAKE
OF THE CHANNEL ISLANDS. WOULD EXPECT ANOTHER ONE OR TWO TO FORM LIKE
THAT THROUGH THE EVENING. SIMILAR THUNDERSTORMS MAY AFFECT KLAX AND
KLGB IN THE WAKE OF CATALINA ISLAND...SOMETIME AFTER 23Z.

FOR KLAX...VFR WILL CONTINUE THROUGH MOST OF THE PERIOD...EXCEPT FOR
A PERIOD BETWEEN 23Z AND 02 OR 03Z WITH MVFR CATS DURING RAIN. VIS
MAY BRIEFLY DROP TO 2SM DURING A HEAVY SHOWER BETWEEN 22Z AND 04Z.
THUNDERSTORM MAY IMPACT AIRPORT BETWEEN 23Z AND ABOUT 06Z. WINDS
WILL REMAIN NEAR 12 KT THROUGH ABOUT 06Z. DIRECTIONS WILL REMAIN
EAST THROUGH ABOUT 20Z...BUT BEGIN TO SWING SOUTHERLY
THEREAFTER...AND MAY BECOME SOUTHWESTERLY BY 02 TO 04Z. MORE EAST
WINDS ARE POSSIBLE AFTER 12Z.

FOR KBUR...VFR CONDITIONS WILL BECOME MVFR AFTER 22Z OR SO. MAY
BRIEFLY REACH IFR DURING A HEAVY SHOWER BETWEEN 21Z AND 03Z. SE
WINDS NEAR 10 KT WILL CONTINUE THROUGH ABOUT 05Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION...KITTELL

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 23, 6:00 AM PST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED JAN 23 2008

CAZ034>041-044>047-051>054-059-087-088-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A LARGE PACIFIC STORM WILL BRING A MYRIAD OF HAZARDS TO THE AREA
TODAY. HEAVY SNOW IN THE MOUNTAINS AS WELL AS NEAR ZERO VISIBILITIES
IN SNOW AND BLOWING SNOW WILL MAKE MOUNTAIN TRAVEL TREACHEROUS.
HEAVY RAIN WILL CREATE FLOODING HAZARDS AS WELL AS SLICK HAZARDOUS
ROADWAYS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WHICH WILL
PRODUCE VERY HAZARDOUS LIGHTNING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PACIFIC STORM WILL CONTINUE THROUGH SATURDAY NIGHT. HEAVY
RAIN...HEAVY SNOW...AND A SLIGHT CHANCE OF THUNDERSTORMS WILL MAKE
FOR HAZARDOUS TRAVEL. OUTDOOR ACTIVITIES WILL ALSO BE QUITE
HAZARDOUS. A THREAT OF FLASH FLOODING WILL CREATE A HAZARDOUS
ENVIRONMENT IN AND AROUND THE RECENT BURN AREAS.

SHOWER ACTIVITY WILL CONTINUE SUNDAY AND MONDAY AND WILL CREATE
LOCAL HAZARDS ESPECIALLY IN THE MOUNTAINS WHERE SNOW LEVELS WILL BE
LOW.

HAZARDOUS WEATHER IS NOT FORECAST TUESDAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 5:22 PM PSTSpecial Marine WarningLOX23 min
Jan 23, 5:37 PM PSTSevere Thunderstorm WarningLOXLos Angeles23 min
Jan 23, 7:22 PM PSTFlash Flood WarningLOXLos Angeles53 min
Jan 23, 9:11 PM PSTSnow AdvisoryLOX6 hr
Jan 24, 1:37 AM PSTTornado WarningLOXSanta Barbara23 min
Jan 24, 6:14 AM PSTFlash Flood WatchLOXLos Angeles36 hr
Jan 24, 9:15 AM PSTSnow AdvisoryLOXSanta Barbara13 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.